North Carolina, 2021

Damaging Wind in North Carolina, August 20, 2021

August 20, 2021 · NWS ILM · 1 event in 1 county or zone

Strong wind gusts were caused by a cluster of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong wind gusts were caused by a cluster of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 20, 7:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 20, 7:50 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
850 PM EDT Fri Aug 20 2021

.SYNOPSIS...
The threat of dangerous rip currents and rough surf will
continue tomorrow across all area beaches. Slight drying is
expected in the days ahead, which would bring less coverage of
showers and thunderstorms this weekend, along with near normal
temperatures into next week.

&&

.UPDATE...
Kept rainfall chances minimal across the area with mainly
isolated shwrs/tstms pulsing up and down ahead of a
front/trough running from N-NE to S-SW across the area. GFS
shows front pushing offshore overnight with N-NW winds and drier
air aloft on the back end as Henri begins to move north about
300 miles off the coast. Pcp water values up over 2 inches drop
to less than 1.75 inches by morning. Will need to watch for any
impulses riding around the main mid to upper trough digging
south and east from the Ohio Valley, but overall, expect mainly
isolated storms shifting to coast or offshore overnight as
boundary shifts east getting a pull from Henri.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Large swells from Henri will peak tonight into Saturday. As a
result the threat for life-threatening rip currents will
persist. Most of the problems today occurred at the beaches
north of Cape Fear where many rescues were reported. The Frying
Pan Shoals are likely impeding some of Henri's swells for the
beaches south of Cape Fear. Unfortunately the risk for rip
currents will remain in our area until Henri lifts farther away
from the adjacent offshore waters and any of the storm's back-
swell subsides later in the weekend.

Additionally, strong convection fired along the sea breeze
generally from Cape Fear northward, while some storms were
approaching the northwest zones driven by an impulse embedded in
the WNW flow aloft. The best chances for storms through the
remainder of the afternoon into the evening will be across
southeast NC as the impulse passes by. The primary threat will
be localized flooding with a few of the stronger cells producing
gusts to around 40-45 mph. Convection will decrease in coverage
overnight, and POPs reflect that thinking.

For Saturday drier air with PWATs lowering to around 1.7 inches
should create an environment less conducive for any widespread
convection. Plan to focus the highest POPs Saturday along the
coastal areas with the sea breeze boundary causing some lift.
The mid/upper low will have dropped southward to over VA during
Saturday which will continue to direct some minor impulses
across the Carolinas. Overall, the POPs will range from 20-30%
far inland half, to 40% coastal areas (to around 50% Georgetown
County). No major changes made to the max/min temperatures
through the near term period - which are right around
climatology for the highs and slightly above for the lows.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upper-level low remains overhead on Sunday as it begins to
open-up near Henri. Despite the favorable pattern for increased
storm coverage, a tongue of drier air will continue to filter
into our area from the NW. This should mean isolated storms over
our inland areas and better coverage near the coast. Highs
around 90. On Monday, the upper trough remains in place with
slightly better moisture despite the northerly columnar winds.
Will increase rain chances by 5-10 percent across the area, best
chance remaining at the coast. Temperatures again around 90 or
in the lower 90s. Overnight lows in the lower 70s each evening.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Much of next week will feature our typical afternoon
thunderstorm chances with hot and humid conditions preceding
this. Moisture on Tuesday should bring a good chance of
afternoon storms, again with the best chance along the coast.
Thermal trough develops Wednesday and Thursday with thunderstorm
chances propagating westward (inland). A mid-level wave of low
pressure will attempt to build into the area on Thursday and
Friday, brining tropical moisture and better rain chances. High
temperatures in the lower 90s on Monday and Tuesday will become
upper 80s to near 90 Wednesday through Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Maintained VCSH as storms continue to pulse overnight, but will
remain mainly isolated. Also included MVFR in fog and possible
IFR from stratus developing after 07z. Winds will become near
calm but generally light south to southeast winds will turn
more N-NW overnight into Sat morning before backing around to
the S-SW Sat aftn again. Winds locally higher/variable near any
convection.

Extended Outlook...Typical summer weather with isolated to scattered
showers and storms each day.

&&

.MARINE...
Through Saturday night.... Swells from Henri will peak tonight
into Saturday morning as the storm makes it's closest approach
(however remaining far offshore). The primary swell direction
will back from a southeast direction through tonight to an
easterly direction as it moves east of Cape Fear Saturday. These
swells will reach marginal Small Craft wave heights for the
coastal waters off southeast NC, and will likely create steep
conditions with each falling tide through Saturday night at the
area inlet entrances. Otherwise, the wind direction will turn
onshore for the SC water through the afternoon, but will be
variable and locally higher with any thunderstorm activity.
Otherwise the weak inland front may stall near the waters during
Saturday then dissipate. This will likely lead to a period of
variable winds Saturday morning then southwest flow returning
Saturday afternoon and evening. Plan on highlighting 4-6 footer,
mainly in swell for the NC coastal waters (a little lower
south). For Saturday morning will start with similar conditions,
then gradually lower them during the day into Saturday night.

Sunday through Wednesday... Swells quickly dissipate Saturday
night into Sunday from Henri with a southerly wind wave becoming
dominant during the day on Sunday. Winds redevelop out of the
SW around 10-15 knots and gusts up to 20 knots during the
afternoon. Throughout much of next week, changes from this
pattern will be hard to find. SW winds will become more
southerly on Monday through the middle of the week, bringing
southerly flow. Thunderstorms will be possible, especially near
the coast each afternoon.

&&

.TIDES/COASTAL FLOODING...
Some tidal flooding is expected from downtown ILM to the lower
portions of the Cape Fear River with high tide tonight. Minor
tidal flooding is likely in the same areas with high tide each
night through Monday night as a result of the full moon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk through Saturday evening for SCZ054-056.
NC...High Rip Current Risk through Saturday evening for NCZ106-108-
     110.
     Coastal Flood Advisory until 11 PM EDT this evening for NCZ107.
MARINE...Small Craft Advisory until 11 AM EDT Saturday for AMZ250-252.

&&

SYNOPSIS...ILM
UPDATE...RGZ
NEAR TERM...SRP
SHORT TERM...21
LONG TERM...21
AVIATION...RGZ
MARINE...21/SRP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 20, 6:06 PM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
706 PM EDT Fri Aug 20 2021

NCZ106-108-110-212315-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
706 PM EDT Fri Aug 20 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Dangerous rip currents are likely through much of the weekend due to
swell from Henri.

Minor coastal flooding at the beaches is possible Saturday evening
with high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-212315-
Coastal Horry-Coastal Georgetown-
706 PM EDT Fri Aug 20 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Dangerous rip currents are likely through much of the weekend due to
swell from Henri.

Minor coastal flooding at the beaches possible Saturday evening with
high tide due to approach of full moon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-212315-
Inland New Hanover-
706 PM EDT Fri Aug 20 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-212315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
706 PM EDT Fri Aug 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-212315-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
706 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-212315-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
706 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 20, 3:38 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
438 PM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     RIP CURRENTS     WRIGHTSVILLE BEACH      34.22N  77.79W
08/20/2021                   NEW HANOVER        NC   LIFE GUARD

            WRIGHTSVILLE BEACH OCEAN RESCUE REPORTED 30 TOTAL
            RESCUES SO FAR TODAY.

&&

EVENT NUMBER ILM2100131

21
Local storm report, Aug 20, 3:39 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
439 PM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     RIP CURRENTS     CAROLINA BEACH          34.03N  77.89W
08/20/2021                   NEW HANOVER        NC   LIFE GUARD

            CAROLINA BEACH OCEAN RESCUE AND KURE BEACH OCEAN RESCUE
            REPORTED A TOTAL OF 23 RESCUES TODAY RELATED TO RIP
            CURRENTS (8 AT CAROLINA BEACH, 15 AT KURE BEACH).

&&

EVENT NUMBER ILM2100132

21
Special weather statement, Aug 20, 7:19 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wilmington NC
819 PM EDT Fri Aug 20 2021

NCZ096-210045-
Bladen NC-
819 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Bladen
County through 845 PM EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lisbon, or 7 miles southeast of Elizabethtown, moving southeast at 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Rowan, Carvers, Lisbon, Lagoon, Council, Kelly and White Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3457 7826 3456 7825 3456 7826 3455 7826
      3454 7827 3453 7826 3452 7826 3437 7839
      3438 7844 3439 7848 3452 7863 3467 7851
TIME...MOT...LOC 0019Z 305DEG 9KT 3456 7850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RGZ
Special weather statement, Aug 20, 7:55 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
855 PM EDT Fri Aug 20 2021

NCZ096-099-105-210130-
Columbus NC-Bladen NC-Inland Pender NC-
855 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of west central Pender,
southeastern Bladen and northeastern Columbus Counties through 930 PM
EDT...

At 854 PM EDT, Doppler radar was tracking a strong thunderstorm over
Council, or 12 miles northeast of Whiteville, moving southeast at 10
mph. Another storm was moving to the southeast near Point Caswell.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Rowan, Lake Waccamaw, Sandyfield, Carvers, Point Caswell, Long Creek,
Lagoon, Montague, Rooks, Emerson, Council, Kelly, Currie, Freeman,
The Borough, Riegelwood, Bolton, East Arcadia and Atkinson.

This includes US Route 74 between mile markers 400 and 418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3461 7831 3458 7826 3456 7826 3459 7822
      3445 7800 3419 7849 3443 7863 3465 7832
TIME...MOT...LOC 0054Z 335DEG 10KT 3441 7849

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RGZ
Special weather statement, Aug 20, 8:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
940 PM EDT Fri Aug 20 2021

NCZ096-099-105-107-109-210230-
Inland New Hanover NC-Inland Brunswick NC-Columbus NC-Bladen NC-
Inland Pender NC-
940 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of northwestern New
Hanover, southwestern Pender, southeastern Bladen, northeastern
Brunswick and northeastern Columbus Counties through 1030 PM EDT...

At 940 PM EDT, Doppler radar was tracking a pair of strong
thunderstorms along a line extending from near Long Creek to near
Freeman. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilmington, Leland, Rowan, Northwest, Sandyfield, Bishop, Point
Caswell, Hightsville, Long Creek, Cape Fear Community College North
Campus, Council, Wilmington International Airport, Murrayville,
Currie, Castle Hayne, The Borough, Phoenix, Riegelwood, Carvers and
Wrightsboro.

This includes the following highways...
 Interstate 40 between mile markers 411 and 416.
 Interstate 140  US Route 74 between mile markers 410 and 434.
 US Route 17 in Brunswick County between mile markers 38 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 7777 3410 7823 3448 7852 3457 7830
      3449 7821 3454 7805
TIME...MOT...LOC 0140Z 308DEG 11KT 3438 7799 3429 7833

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VAO
Special weather statement, Aug 20, 9:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1017 PM EDT Fri Aug 20 2021

NCZ105>109-210300-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Inland Pender NC-Coastal New Hanover NC-
1017 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of New Hanover, south
central Pender and northeastern Brunswick Counties through 1100 PM
EDT...

At 1017 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilmington International Airport, or near Wilmington, moving
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilmington, Leland, Carolina Beach, Wrightsville Beach, Kure Beach,
South Masonboro Island, Snows Cut, North Masonboro Island, Figure
Eight Island, Northwest, Hightsville, Cape Fear Community College
North Campus, Ashton, Wilmington International Airport, Myrtle Grove,
Rocky Point, Murrayville, Masonboro, Castle Hayne and University Of
North Carolina At Wilmington.

This includes the following highways...
 Interstate 40 between mile markers 406 and 416.
 Interstate 140  US Route 74 between mile markers 429 and 434.
 US Route 17 in Brunswick County between mile markers 42 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3427 7775 3417 7783 3400 7790 3404 7793
      3411 7794 3410 7794 3408 7796 3433 7815
      3451 7791 3431 7770
TIME...MOT...LOC 0217Z 312DEG 11KT 3428 7791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

VAO

The radar

The Wilmington radar (KLTX), 57 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Hanover

When
August 20, 9:30 PM EST
Where
New Hanover County, Wrightsboro
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.280, -77.920

Measured gust to 59 mph at Wilmington Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979149.